<<< prev

Handbook for Mortals : Managing Other Symptoms

Confusion

"Should I be worried about getting confused or just being 'out of it'?"

When you are very ill, it is easy to become confused. Confusion may be caused by a new medicine, a minor infection, or even a change in living arrangements. If this happens to you, your family should offer you soothing reassurance, perhaps reminding you as to where you are and what is going on around you. This may be enough to relieve your confusion. Your doctor should be called in case it is worthwhile to adjust medications or prescribe antibiotics.

Sometimes the visions and experiences that the dying person has are comforting and meaningful: seeing family who have already died, for example. You and your family may be grateful for these experiences. If you are quite frightened or upset, however, you may feel better if your doctor orders a mild sedative or if someone can stay with you at all times. Such medications are often quite effective, even at low doses.

Roughly half of dying people are unconscious for most of their final days. This common "drifting off" while asleep is a peaceful way to die, especially if you and your family are at peace and all plans have been made. Some people contend that a dying person is often still able to hear. Although this is unproven, your family and loved ones likely to want to say their good-byes.

Other symptoms:

Adapted from The Handbook for Mortals: Guidance for People Facing Serious Illness, by Joanne Lynn and Joan Harrold, copyright by Joanne Lynn, used by permission of Oxford University Press.